New Jersey, 2002

Damaging Wind in New Jersey, March 10, 2002

March 10, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down numerous large limbs in Dover Town. Most of the town lost power overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down numerous large limbs in Dover Town. Most of the town lost power overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 9, 10:45 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 9, 10:45 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1045 PM EST SAT MAR 9 2002

WILL UPDATE ZONES TO CHANGE WIND ADVISORY TO HIGH WIND WARNING
ALL PA ZONES AND MOST NJ ZONES EXCEPT XTRM S.

******************************UPDATE*******************************
UPDATED ZNS TO REFLECT SVR TSTM WTCH IN PA ZNS. HAVE ADDED CHC TRW
IN MOST OTHR ZNS. FEW OTHR CHGS ATTM. -JWH-
*******************************************************************

NEG TILT MID LVL TROF LIFTS TOWARD NEW ENGLAND TONIGHT WITH OUR FA
ON THE SRN END. BEST DYNAMICS A BIT N OF US...ALTHOUGH A RT REAR
QUAD OF THE H2 JET BRUSHES US. FLOW AT LOW LEVELS HAS BEEN MOIST AND
MILD...AND THERE ARE 30 DEG OF DIRECTIONAL AND 30 KTS OF SPEED SHEAR
AS THE H8 JET PASSES BY TONIGHT. H8 JET IN EXCESS OF 50 KTS...H9 JET
AS WELL. ALTHOUGH ETA GENERALLY OVERDOES H9 WINDS...THEY VERIFIED
THIS AM TO OUR W. LIMITED CAPES MAKE IT INTO FA TONIGHT...AS FRONT
IS MOVING THROUGH AT UNFAVORABLE TIME FOR TSTMS...ABOUT 06Z TO 09Z.
THE FAIR DYNAMICS...FAIR SHEAR...GOOD WIND FIELD AND GOOD WARMTH AND
MOISTURE MAKE US WORRY THAT SOMETHING WILL MIX DOWN AS THE FRONT
MOVES THROUGH...EVEN THOUGH WE THINK ANY THUNDER WOULD BE ISOLATED.
THEN WE GO DRY ADIABATIC UP TO H8 BY SHORTLY AFTER 12Z WITH LOW
LEVEL WINDS SLOW TO RELAX THROUGH FIRST PART OF SUN. THEREFORE WILL
GENERALLY CARRY ONGOING FCST FOR CAT SHRA N AND CENTRAL AND LIKELY
S...AND WILL FINE TUNE WIND ADVISORY TO MAKE IT FOR LATER TONIGHT
INTO SUN AM.

GOOD DRYING AND CAA TMRW THROUGH FIRST PART OF DAY...AND H8 TEMPS
SEEM TO INDICATE THAT EVEN WITH A DRY ADIABATIC PROFILE THE TEMPS
SHOULD DROP AFTER A MORNING HIGH. W WINDS SHOULD BE GOOD ENOUGH TO
THREATEN BLOWOUT TIDES FOR TMRWS HIGH TIDE. WITH THE W FLOW FROM SFC
TO H8...AM NOT PLAYING UP ANY CLOUDS OR PCPN FOR FAR NWRN ZONES
TMRW.

THEN DRY THROUGH MON. TMRW NITE SHOULD GENERALLY BE CLEAR BUT AM
RELUCTANT TO CUT GUIDANCE TEMPS MUCH AS DECOUPLING SHOULD BE LATER
IN THE SHORTENING NIGHT. ONLY SOME HIGH CLOUDS MOVING IN MAINLY ON
MON AS FAIRLY FLAT H5 RIDGE AXIS PASSES E. GUIDANCE TEMPS ALSO
ACCEPTED FOR NOW ON MON.

GALES REMAIN UP.

.PHI...UPDATED
DE...WIND ADVISORY TONIGHT INTO SUN AM ALL ZONES XCP CST.
MD...WIND ADVISORY TONIGHT INTO SUN AM ALL ZONES.
NJ...HIGH WIND WARNING TONIGHT INTO SUN AM 1/7/8/9/10/12/13/15/
     17/18/19/20.
NJ...WIND ADVISORY TONIGHT INTO SUN AM 16/21/22/23.
PA...HIGH WIND WARNING TONIGHT INTO SUN AM ALL ZONES.
MARINE...GLW CST AND DE BAY.

AC/JWH/RPW

In the hours before

Special weather statement, Mar 9, 8:20 PM EST, 5 hours 15 minutes before
PAZ054-055-060>062-067>071-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
820 PM EST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 100 AM EST...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 100 AM EST FOR THE FOLLOWING COUNTIES:

IN PENNSYLVANIA...
CARBON    MONROE     BERKS  LEHIGH    NORTHAMPTON
CHESTER   MONTGOMERY BUCKS  DELAWARE  PHILADELPHIA

A STRONG COLD FRONT IS PUSHING RAPIDLY EASTWARD THROUGH PENNSYLVANIA
THIS EVENING.  A NARROW LINE OF SHOWERS AND THUNDERSTORMS AND VERY
STRONG WINDS ARE OCCURING WITH THE FRONT.  WIND GUSTS OF 60 MPH OR
GREATER AND CONSDERABLE WIND DAMAGE HAVE BEEN REPORTED IN OHIO AND
WESTERN PENNSYLVANIA WITH THE FRONTAL PASSAGE.

THE LINE OF SHOWERS AND THUNDERSTORMS SHOULD REACH EASTERN
PENNSYLVANIA BY AROUND 1100 PM EST...AND SHOULD BE EAST OF THE AREA
BY 100 AM.  HOWEVER...STRONG WINDS WILL CONTINUE BEHIND THE FRONT AS
MUCH COLDER AIR PUSHES IN.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH IN AND CLOSE TO THE WATCH AREA. LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.  FOR ADDITIONAL WEATHER INFORMATION CHECK OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI

AMC
Special weather statement, Mar 9, 11:36 PM EST, 1 hour 59 minutes before
NJZ001-007>010-012-013-015-017>020-PAZ054-055-060>062-067>071-100800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1136 PM EST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 AM EST...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 300 AM EST FOR THE FOLLOWING COUNTIES:

IN PENNSYLVANIA...
CARBON    MONROE       BERKS      LEHIGH    NORTHAMPTON
CHESTER   MONTGOMERY   BUCKS      DELAWARE  PHILADELPHIA

IN NEW JERSEY...
SUSSEX    WARREN       MORRIS     HUNTERDON  SOMERSET
MIDDLESEX MERCER       MONMOUTH   BURLINGTON OCEAN
CAMDEN    GLOUCESTER

A STRONG COLD FRONT IS PUSHING RAPIDLY EASTWARD THROUGH PENNSYLVANIA
LATE THIS EVENING.  A NARROW LINE OF SHOWERS AND THUNDERSTORMS AND
VERY STRONG WINDS ARE OCCURRING WITH THE FRONT.  WIND GUSTS OF
60 MPH OR GREATER AND CONSIDERABLE WIND DAMAGE HAVE BEEN REPORTED
IN OHIO AND WESTERN PENNSYLVANIA WITH THIS FRONTAL PASSAGE.

THE LINE OF SHOWERS AND THUNDERSTORMS SHOULD REACH EASTERN
PENNSYLVANIA BY AROUND MIDNIGHT...AND SHOULD BE EAST OF THE AREA
BY 200 AM.  HOWEVER...STRONG WINDS WILL CONTINUE BEHIND THE FRONT AS
MUCH COLDER AIR PUSHES IN.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 58 MPH IN AND CLOSE TO THE WATCH AREA. LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.  FOR ADDITIONAL WEATHER INFORMATION CHECK OUR
WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI

JWH

The radar

The Philadelphia radar (KDIX), 105 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morris

When
March 10, 1:35 AM EST
Where
Morris County, Dover
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.883, -74.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286331.